Arizona, 2006

Flash Flood in Arizona, September 12, 2006

September 12, 2006 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 12, 8:55 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 12, 8:55 AM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
855 AM MST TUE SEP 12 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER NORTHERN BAJA WILL MOVE
NORTHEAST ACROSS SOUTHEAST ARIZONA THROUGH WEDNESDAY. THIS WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. AS THE
LOW PRESSURE SYSTEM SLOWLY DEPARTS THE AREA STARTING THURSDAY...MUCH
DRIER AIR WILL OVERSPREAD SOUTHEAST ARIZONA BY THIS WEEKEND.

&&

.DISCUSSION...ACTIVE MORNING ALREADY UNDERWAY WITH KEMX WSR-88D
DETECTING SCATTERED THUNDERSTORM ACTIVITY GENERALLY ON A LINE FROM
TUCSON EASTWARD.  THESE THUNDERSTORMS ARE DEVELOPING IN SOUTHERLY
FLOW ALOFT IN AN AREA OF STRONG DIVERGENCE EAST OF THE CLOSED
MID/UPR LOW NOW ACROSS SWRN AZ/NRN MEXICO.  12Z KTUS SOUNDING SHOWS
PW VALUES AROUND ONE INCH AS THE LOWER LEVELS ARE STILL RELATIVELY
DRY.  HOWEVER...WE EXPECT THE PW TO INCREASE THROUGH THE DAY AS
SOUTHEAST LOW LEVEL FLOW CONTINUES TO TRANSPORT MORE MOISTURE NORTH
FROM MEXICO.  THE SOUNDING IS FAVORABLE FOR ADDITIONAL DEVELOPMENT
OF THUNDERSTORMS WITH MODIFIED SOUNDING YIELDING A CAPE OF 1300 J/KG
WITH A TEMP OF 93F AND DEWPOINT OF 55F.  GIVEN THE STRONG UPDRAFTS
EXPECTED AND 30-40KTS OF 0-6KM SHEAR TODAY SOME OF THESE STORMS
SHOULD BE SEVERE WITH STRONG WINDS AND LARGE HAIL.  WE WILL BE
RELEASING A SPECIAL 18Z SOUNDING TODAY TO MONITOR THE INCREASE IN
LOW LEVEL MOISTURE.

GIVEN THE NATURE THIS MORNING FOR THE STORMS TO BE TRAINING IN THE
SOUTHERLY FLOW ALOFT FROM TUCSON EASTWARD...THE SLOW EASTWARD
MOVEMENT OF THIS MID/UPR LEVEL LOW AND THE ANTICIPATED INCREASE IN
MOISTURE WE ARE CONSIDERING ISSUING A FLASH FLOOD WATCH FOR PORTIONS
OF THE CWA LATER THIS MORNING.  HOWEVER...ONCE AGAIN THE LOWER LEVEL
MOISTURE AND PW INCREASE IS CRUCIAL FOR THE DEVELOPMENT OF
WIDESPREAD HEAVY RAINFALL.  WE PREFER TO WAIT UNTIL THE 18Z SOUNDING
COMES IN TO GET A BETTER HANDLE ON THIS. THE MID/UPR LEVEL LOW WILL
CONTINUE TO IMPACT SOUTHEAST ARIZONA DURING THE DAY WEDNESDAY WITH A
CONTINUATION OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 12, 8:50 AM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
850 AM MST TUE SEP 12 2006

AZZ019-029-030-033>035-130700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
850 AM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND EVENING
AS WEAK LOW PRESSURE OVER NORTHERN BAJA FEEDS MONSOON MOISTURE
BACK INTO THE REGION. WITH THE STORMS MOVING NORTH AT 20 MPH...
THE RISK OF FLASH FLOODING WILL INITIALLY BE RATHER LOW...ALTHOUGH
SOME MINOR STREET AND WASH FLOODING IS POSSIBLE. HOWEVER AS THE
STORMS BECOME MORE NUMEROUS AND BEGIN TO MOVE REPEATEDLY OVER THE
SAME AREAS LATER TODAY AND TONIGHT...TOTAL RAINFALL COULD EXCEED
ONE INCH IN SOME AREAS. THE AREA WILL BE MONITORED FOR A POSSIBLE
FLASH FLOOD WATCH LATER TODAY.

IN ADDITION...THERE IS A RISK OF A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING...WITH HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-130700-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
850 AM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP AROUND NOON...AND WILL
INCREASE IN BOTH COVERAGE AND INTENSITY BY THIS EVENING. BECAUSE
SOUTH CENTRAL ARIZONA IS CLOSER TO WEAK LOW PRESSURE OVER NORTHERN
BAJA...THE STORMS WILL MOVE NORTHWEST AT ONLY 10 MPH. THIS COULD
LEAD TO 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME OVER
CENTRAL AND WESTERN PIMA COUNTY. THE AREA WILL BE MONITORED FOR A
POSSIBLE FLASH FLOOD WATCH LATER TODAY.

IN ADDITION...THERE IS A RISK OF A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON AND EARLY THIS EVENING...WITH HAIL UP TO ONE INCH IN
DIAMETER AND DAMAGING WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Tucson radar (KEMX), 83 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cochise

When
September 12, 11:00 AM MST to 12:30 PM MST
Where
Cochise County, 8 mi SE of Benson
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.880, -109.751 (the zone’s center; the record gives no point)

Law enforcement reported that a truck was stuck in rising water in the Town of Saint David. A swift water rescue was required to rescue the occupants of the vehicle. Additionally, Sybil Road in the Town of Saint David was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533612.